Hail, Greene
- When
- June 11, 3:55 PM CST
- Where
- Greene County, 1.02 mi E of Hope
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 42.200, -94.180
Delayed report of two to three inch hail. Time estimated by radar.
Non severe thunderstorms were ongoing on the morning of June 11th. Spotty showers continued through the day but for the most part the morning activity cleared out and instability increased into the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Non severe thunderstorms were ongoing on the morning of June 11th. Spotty showers continued through the day but for the most part the morning activity cleared out and instability increased into the afternoon. Storms strengthened in the late afternoon across Nebraska and into central and southern Iowa. Thanks to lingering cloud cover, a cap put a damper on more robust storm development, however one storm in Greene county was able to quickly strengthen and produce large hail over 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 11, 1:21 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 221 PM CDT Sat Jun 11 2022 .DISCUSSION.../Tonight through Saturday/ Issued at 215 PM CDT Sat Jun 11 2022 Take Home Points: *Strong/severe storms possible SW through the evening *Additional storm chances Sunday overnight, north *First HOT/HUMID conditions early work week Discussion: Today/Tonight... The region remains underneath semi-active NW flow with broad Northern Rockies ridging and Great Lakes troughing. An area of showers and weak convection driven by strong theta-e advection moved through portions of the state this morning, mainly providing light precipitation and occasional lightning. Lingering cloud cover remained over large portions of the NE half to two thirds of the state into the early afternoon, with additional light rain/showers moving across similar areas from this morning as a weak shortwave traverses. The main concern in the short term remains the increasing potential/likelihood for strong to severe storms this afternoon through the evening across SW Iowa, mainly in the 3pm through 10pm window. The ongoing theta-e advection has lifted a warm and humid air mass into the state with low 70s dew points in place over much of SW Iowa. Coupled with mostly clear skies in the same region, MLCAPE values remain on pace to approach and/or eclipse 2000 J/kg mid-late this afternoon. Hodographs and anticipated storm motions also continue to suggest a robust potential for supercellular storm formation. Factors favoring supercells include a high degree of hodograph streamwiseness in the low levels for storms following both mean wind and right mover motions, effective bulk shear 40 to 50+ kts, and aforementioned MLCAPE values. A decent EML/cap in place over the region will have largely eroded by late afternoon, awaiting nudges to trigger storms. Ongoing weak-moderate theta-e advection in/around areas along/ahead of a weak front sagging into E Nebraska will be prime for initial storm development, then moving SE off the front. With the weakened cap, upscale storm growth is expected after initial isolated supercellular potential. Storm type/evolution will tend to dictate the primary severe threat, with initial isolated supercellular convection lending towards large hail and a potential tornado or two. Tornado potential will become more limited the further NE you move with LCLs and MLCAPE values becoming more unfavorable. Another limiting factor is relatively weak forecast flow profiles and SRH values in the lowest 1km. With expectation for storms to grow upscale through the event/MCS development likely, primary severe threats will transition toward damaging winds and isolated hail. The transition to MCS may not occur until storms slide into Missouri. All of that said, some initial/ongoing convection in SE Nebraska/NW Missouri that has not been handled by CAMs, may muddle the situation a bit and will warrant watching. Sunday though Tuesday... Our stretch of relatively cool/seasonable weather will come to an end rather abruptly with Norther Rockies ridging moves into the Plains and brings with it robust 850mb/mid-level temperatures in the mid to upper 20s deg C. As that occurs, there will be a shortwave topping the ridge and is expected to trigger strong/severe storms over the Dakotas and grow upscale into an MCS. Majority of models carry the MCS path across C/S Minnesota, but not exclusively. Dependent on its evolution, areas of N/NE may be affected, including potential for some gusty/strong winds. Moving to the heat... Suffice it to say it is going to be HOT and on the HUMID side Monday and Tuesday. The first real uncomfortable heat of the season for most. There is some lingering uncertainty as to just how hot we can achieve, but ensembles and model certainty tools suggest that mid 90s Monday and Tuesday remain reasonable forecast values at this time for much of the C/SW Iowa Monday and nearly statewide Tuesday. On Monday, the limitation may be how long morning cloud cover lingers, delaying the start to strong surface heating and mixing. The areas most likely to see forecast values too warm Monday would be over the NE half. While cooler 850mb temps begin to advect in Tuesday clearer skies and deeper mixing depths will help offset. Wednesday through rest of forecast... Temperatures moderate some as large scale flow turns more zonal, yielding highs primarily in the 80s. Additional storm chances remain Tuesday night/Wednesday morning with an anticipated boundary across the area. Strong/severe chances appear low at the moment, but will be explored in more detail in coming forecast cycles. Additional push of heat looks to move in next weekend as well. Welcome to summer! && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1233 PM CDT Sat Jun 11 2022 Aviation impacts and uncertainty revolve primarily around convection/storm areal coverage and timing. Fortunately, majority of impactful convection is anticipated to be SW of TAF sites. There may be some scattered storms in the evening/overnight that may affect TAF sites, but limited confidence has resulted in vicinity mentions and an attempt to limited temporal coverage. Otherwise, MVFR ceiling development may be possible over KMCW/KALO through the overnight hours as well. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Curtis
Hazardous Weather Outlook National Weather Service Des Moines IA 142 PM CDT Sat Jun 11 2022 IAZ033-034-044>046-057>059-070>073-081>084-092>095-121100- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass- Adair-Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold- Decatur-Wayne- 142 PM CDT Sat Jun 11 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected from late this afternoon through this evening, and possibly lingering overnight. Some of the storms could be severe through this evening, with large hail the primary threat but strong winds and a few tornadoes also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few non-severe thunderstorms may linger into Sunday morning before dissipating. Additional thunderstorms will be possible late Sunday night into Monday morning, with a low threat of severe weather during that time frame, mainly in the form of strong winds. Hot and breezy weather will set in on Monday through Tuesday, with heat index values exceeding 90 degrees and approaching 100 degrees in some areas each afternoon and evening. Thunderstorm chances will return to the region from Tuesday night through Wednesday. Any risk of severe weather during this time will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening. IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-085- 086-096-097-121100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Appanoose-Davis- 142 PM CDT Sat Jun 11 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Widely scattered thunderstorms are expected later today into tonight. A few storms could be strong with hail and gusty winds, but overall the threat of severe weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few non-severe thunderstorms may linger into Sunday morning before dissipating. Additional thunderstorms will be possible late Sunday night into Monday morning, with a low threat of severe weather during that time frame, mainly in the form of strong winds. Hot and breezy weather will set in on Monday through Tuesday, with heat index values exceeding 90 degrees and approaching 100 degrees in a few areas each afternoon and evening. Thunderstorm chances will return to the region from Tuesday night through Wednesday. Any risk of severe weather during this time will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Lee
The Des Moines radar (KDMX), 64 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 hail. Local standard time, as filed.
Delayed report of two to three inch hail. Time estimated by radar.
Quarter sized hail falling at time of report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033190, 1033191.